In general most people notice side effects after the first few weeks after starting a medication. It does not mean you will not notice side effects months to years after. There is no rule.
There is no reliable evidence that finasteride causes male breast cancer however there is some increased risk of high grade prostate cancer in certain individuals. If you are on finasteride you should have a general health check up yearly. Report any symptoms or questions you may have had during the year. Some doctors advise that if you are on finasteride and need to check the PSA level to see where the number is in reference to a possibility of prostate cancer, the number needs to be doubled. In other words if your number is 1.2, and you are taking finasteride, then the number would be 2.4. Finsteride lowers actual prostate numbers.
I have been using propecia for 7 years without side effects. The length of time using a medication doesn't increase the risk of side effects. Best, Dr. Emer.
ALLanhossain,That is the typical course, most patients I treated have no side effects. From the 5 yr study data showed:With regard to the safety of Propecia, in the phase III trial the number of patients in the finesteride 1 mg F(#945) and placebo P(#934), the incidence of decreased libido F (#17/1.8%) whereas P(#12/1.3%). With regards erectile dysfunction F(#12/1.3%) and P(#7/.7%). With regards ejaculatory dysfunction F(#11/1.2%) and P (#7/.7%). The incidence of decreased ejaculatory volume F(#8/.8%) and P(#4/.4%).The total sexually related side effects F(#36/3.8%) and P(20/2.1%). The number of patients that discontinued participation in the study F(#11/1.2%) and P(#8/.9%). Hope this helps.
Bernardino A. Arocha, MD